Case Presentation: The clinical signs of acute drug reaction are almost always none specific and rarely pathognomonic. We present a case of 15 years old male who after starting amitriptyline developed serotonin syndrome with marked neuroexcitatory, autonomic hyperactivity and acute encephalopathy. A 15-year-old male with recent below knee amputation (BKA) from a trauma requiring blood products, otherwise healthy, presented to the Emergency Department for postoperative pain and discomfort. On presentation, he was in severe distress but was hemodynamically stable, afebrile and has no leukocytosis. His left knee showed a BKA without signs of infection and right knee showed an exposed gastrocnemius flap some serosanguinous drainage. CT imaging showed no evidence of phlegmon or abscess. Pain was treated with intravenous hydromorphone and oral oxycodone. Subsequent Operating room tissue samples grew numerous drug resistant organisms, for which, vancomycin and meropenem were started. Due to uncontrolled pain and increasing doses of opiates, Amitriptyline as added. Within two days, he started developing nausea and vomiting requiring frequent doses of ondansetron. Over the next several days, he became persistently tachycardic, febrile (39.8 °C), hypotensive, leukopenic and developed a diffuse non-pruritic macular rash. He eventually transferred to the ICU for hemodynamic instability. He, then, became mildly encephalopathic and had severe constipation with a mild small bowel obstruction. Extensive fever workup, including blood cultures, imaging for deep vein thrombosis, pulmonary embolism, abscess were unremarkable. Serologies for EBV, CMV, HIV, Hepatitis, Coxsackie, tick borne disease and malaria were negative. On day 18, examination revealed an anxious male with dry oral mucosa, dilated pupils, tremors and hyperreflexia without clonus in bilateral upper extremities, and diffuse macular non-pruritic rash. Amitriptyline was discontinued approximately 6 days after its initiation. Over the next few days, ondansetron was held, hydromorphone and oxycodone were switched to morphine. On day 21, his fevers subsided, heart rates normalized, with resolution of his rash, encephalopathy and leukopenia.
Discussion: Our patient presented with a life-threatening infection that was complicated by hyperthermia, tachycardia, encephalopathy, leukopenia, hypotension, upper extremity tremors and hyperreflexia after the initiation of amitriptyline. After an extensive workup, it was concluded this is likely an adverse drug reaction. Amitriptyline has the potential for many drug reactions as well as inherent properties to cause significant side effects (4). Amitriptyline has been implicated in causing serotonin syndrome when combine with other serotonergic medications, in our case, ondansetron and hydromorphone(1,2) We believe, our patient suffered from amitriptyline adverse drug reaction potentiated by a mild serotonin syndrome.
Conclusions: Physicians should be mindful of the various drug interactions associated with amitriptyline, especially when combined with commonly used medications such as ondansetron and hydromorphone. Serotonin syndrome although rare has to be considered. Safely discontinuing offending medications can prevent a potentially life-threatening reaction.